The nurse has an order to administer enoxaparin (Lovenox) 40 mg subcutaneously. When the automatic medication dispenser opens, however, the nurse finds enoxaparin 80 mg in the pocket. Which is the correct action by the nurse?
call the health care provider for order clarification
waste half of the enoxaparin and give the remaining 40 mg
Number 1 is correct.
The nurse should notify the pharmacy to correct the error. A pharmacy tech should come and place the proper dose of the medication in the dispenser pocket. Not reporting the error to the pharmacy may lead to a client receiving double the ordered dose if the nurse administering it is not paying close attention. Skipping the medication increases the risk of clots. There is no need for an order clarification from the health care provider. Wasting half of the medication does not solve the problem; it leaves others vulnerable to a dosing error and still allows room for error if the amount wasted is not precise. The nurse should never try to adapt an incorrect dosing pack by wasting it.